Baclofen has a risk of encephalopathy in older adults receiving dialysis
Chauvin KJ, Blake PG, Garg AX, Weir MA, Bathini L, Dixon SN, McArthur E, Sontrop JM, Moist L, Kim RB, Muanda FT. Kidney Int. 2020; 98(4):979-88. Epub 2020 May 22. DOI: https://doi.org/10.1016/j.kint.2020.04.047
At least 23 case reports link the muscle relaxant baclofen to encephalopathy in patients receiving dialysis. To explore this issue, we conducted a study to quantify the risk of encephalopathy from baclofen in patients receiving dialysis. Linked healthcare databases were used to conduct a population-based cohort study of older adults receiving maintenance dialysis in Ontario, Canada (1997-2018) to compare new users of baclofen to non-users. The primary outcome was the 30-day risk of hospitalization with encephalopathy, defined as a main diagnosis of delirium, disorientation, transient alteration of awareness, or transient cerebral ischemic attack. Inverse probability of treatment weighting on the propensity score was used to balance comparison groups on indicators of baseline health. Weighted risk ratios (RR) were obtained using modified Poisson regression and weighted risk differences (RD) using binomial regression. We studied 360 new baclofen users and 6109 non-users (2638 [41%] women; median age 75). The median baclofen dose was 20 mg/day. Hospitalization with encephalopathy occurred in 26 of 360 baclofen users (7.2%) and in under six of 6109 non-users (under 0.1%); weighted risk ratios, 78.3 (95% confidence interval 27.9 to 219.2); weighted risk differences, 7.1% (4.5% to 9.8%). The median time from baclofen dispensing to hospitalization with encephalopathy was three days. Among patients receiving dialysis, approximately one in 14 were hospitalized with encephalopathy shortly after starting baclofen. Thus, baclofen should be avoided in older adults receiving dialysis, and other muscle relaxants considered in its place. Hence, if baclofen must be used, a low dose should be prescribed, and older adults should be carefully monitored for signs of encephalopathy.